The Food and Drug Administration is warning that there is a risk of rare but serious chemical burns caused by over-the-counter topical pain relievers. The warning covers several popular muscle and joint pain relievers, including Bengay, Icy Hot, Flexall, Capzasin and Mentholatum.
Over the years, the FDA has received 43 reports of burns caused by pain relievers that are applied to the skin as creams, lotions and patches, including second and third degree burns that required hospitalization.
“In many cases, the burns occurred after only one application of the OTC topical muscle and joint pain reliever, with severe burning or blistering occurring within 24 hours of the first application,” the FDA said in a statement.
Most of the second and third-degree burns occurred with products containing menthol and methyl salicylate, in concentrations greater than 3% menthol and 10% methyl salicylate. A few of the cases involved a capsaicin-containing product.
To reduce the risk of burns, the FDA urged consumers to avoid tightly bandaging or applying heat to affected areas after using the pain reliever. Patients should also stop using a product if it causes pain, swelling or blistering of the skin.
Despite the reports of serious burns, the FDA is not requiring muscle and joint pain products to carry a warning on their labels about skin reactions.
(0) Readers Comments
November 12, 2012
October 08, 2012
September 12, 2012
July 23, 2012
June 11, 2019
April 01, 2019
March 18, 2019
Oh boy...Your right we hate to hear this. You know why people in pain
Doesn't the 1.5 billion is spent a year give credence to its possitive
Many MS drugs cause PML and deaths too these drugs all need t
I knew him when he was breaking in at a couple of Los Angeles TV stati
Saying there is a 'twist' is the worst type of spoile